For the last 3 weeks, my doctor has been weening me off of one of the muscle relaxants I take for my Cervical Dystonia. Why am I making a change from this drug, when it took me over a year to build up my tolerance so I could take the prescribed dosage? When I went to see my primary care doctor for the umpteenth time about a urinary tract infection in February, she decided to do some research into the possible side effects of my three daily medications. It turns out that I’m a part of the lucky 10% who get UTIs on a regular basis from taking Tizanidine. Frequent UTIs had never been a problem before, so I was grateful to hear she had discovered the cause.
Now that I’m down to 1/3 of my dosage, I’m ready to start the new muscle relaxant that’s been sitting on my counter for the past week. In theory, I’m ready. In practice, I’m not so sure. The last couple of weeks have been completely different for me, mentally and physically. Mainly, I’m not as tired as I usually am. Even though drowsiness is a side effect of my other two prescriptions, the exhaustion caused by Tizanidine is on a completely different level. The first night I took it, I didn’t wake up until 3:00 p.m. the next day. I knew this was not going to allow me to have many life experiences, if any, so I increased my daily dosage very slowly throughout 2015.
What are other side effects from the drugs I’m taking? Because I’m in such a tired state all day long, both mentally and physically, I’m in that same state at night. In other words, I have problems sleeping at night and don’t remember the last time I had a deep sleep. Of course, my chronic pain makes it hard to sleep too, but I want to separate the side effects from my medications from the symptoms of my Cervical Dystonia. I’m pretty sure I’ve addressed those symptoms in a past blog post.
Also, when I stand up, I often have to grab onto the wall or a cabinet because I feel dizzy. When I lie down at the beginning of each day, and I have to do this because it’s usually the only time I get any sleep, my body really is tired. But it has always seemed that my mind is aware. It doesn’t have obsessive thoughts; I can just tell that it wants to do its job. Think, and be present.
In addition to drowsiness, dizziness, dry mouth, and muscle weakness, Tizanidine can also cause increased muscle spasms. Medically speaking, I don’t understand how that can be possible if it’s utilized as a muscle relaxant. Physically speaking, keep reading to discover more about how I have gained that comprehension.
As I’ve followed my doctor’s instructions and slowly lowered my dosage of this potent drug, I’ve already made some very significant observations.
Stay tuned to part 2 of “Side Effects” to find out what they are. Even for this sensitive gal, it’s been a mind-boggling experience.